Alert archive / Nebraska / Tornado Warnings in 1999

Tornado Warning 15, NWS Cheyenne, WY

June 10, 1999Sioux County, Nebraska

NWS Cheyenne, WY issued this tornado warning at Jun 10, 1999, 7:46 PM MDT for Sioux County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1999, 7:46 PM MDT (01:46 UTC)
Expired
Jun 10, 1999, 8:15 PM MDT
In force
29 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Sioux County, NE

The radar

The Cheyenne radar (KCYS), 172 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 8:21 PM MDTTornado F0Harrison, NETornado 13 miles north-northeast of Scottsbluff, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 1999-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 1999-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

523 
WFUS1 KCYS 110148 RRA
TORCYS
NEC165-110215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
746 PM MDT THU JUN 10 1999

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN SIOUX COUNTY IN THE NEBRASKA PANHANDLE

* UNTIL 815 PM MDT

* AT AT 745 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADIC THUNDERSTORM OVER SOUTHCENTRAL SIOUX COUNTY
  NEBRASKA.  SEVERAL TORNADOES HAVE ALREADY BEEN REPORTED OVER
  SOUTHWEST INTO SOUTHCENTRAL SIOUX COUNTY.  THE TORNADO WILL MOVE
  EAST NORTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO STAY OVER OPEN COUNTRY

IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING AS A LAST
RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD.

PAL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 10, 3:08 PM MDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 10, 3:08 PM MDT, 4 hours 38 minutes before
SOUTHEAST WYOMING/NEBRASKA PANHANDLE AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
308 PM MDT THU JUN 10 1999

SVR TSTM WATCH ISSUED FOR SE WY AND MUCH OF NEBRASKA PNHNDL UNTIL
02Z THIS EVENING.  STG TSTMS HAVE DVLPD OVER RIW/CPR AREAS S TO
BTWN LAR AND RWL WITH OTHER WKR TSTMS IN SW WY CURRENTLY.  LAPS
SHOWS ONLY WK INSTABILITY SO FAR E OF LAR RANGE IN SE WY AND THRU
PNHNDL AS AMS HAS STAYED ON COOL SIDE.  WILL BE INTERESTING TO SEE
WHAT OCCURS WITH THE STG STORMS W OF AREA NOW AS THEY CONT ENE.
WILL GO WITH LKLY POPS OVER MOST OF CWA.

OVERALL...NO MAJOR MDL DIFFERENCES.  NGM HAS STGST INSTABILITY THIS
EVENING AND KEEPS IT OVERNIGHT WHILE ETA/AVN SHOW THE NEG LI WKNG
OVERNIGHT AND HAVE MORE REDVLPG FRI AFTN.  ATTM...PREFER THE LATTER
IDEA.  ALL OF THE MDLS TAKE A VORT MAX TO NERN WY BDR BY 12Z FRI
WITH SHRTWV TRAILING SSWWD WHICH COULD STILL AFFECT SE WY AND THE
NEBRASKA PNHNDL FRI AFTN.  LOW SCT POPS SHOULD BE ENOUGH IN CWA FRI
AFTN...WITH 20-30 PERCENT PLENTY FOR FRI EVENING.  FLOW DRIES SLGTLY
FOR SAT AND WILL ONLY GO WITH 10-20 PERCENT FOR PM TSTMS THEN...WITH
30 PERCENT IN MTNS.  FAN/FWC TEMPS CLOSE AND APPEAR REASONABLE.

.CYS...
WY...NONE.
NE...NONE.

JLH

In the hours before

Special weather statement, Jun 10, 2:26 PM MDT, 5 hours 20 minutes before
WYZ066>070-110200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
226 PM MDT THU JUN 10 1999

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WYOMING AND PARTS OF THE
WESTERN NEBRASKA PANHANDLE UNTIL 800 PM...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST WYOMING AND
PARTS OF THE WESTERN NEBRASKA PANHANDLE UNTIL 900 PM...

IN WYOMING...THIS WATCH AFFECTS PEOPLE IN PLATTE...GOSHEN...
LARAMIE AND EASTERN ALBANY COUNTIES. THIS INCLUDES THE
CITIES OF CHEYENNE...PINE BLUFF...TORRINGTON AND WHEATLAND. THE CITY
OF LARAMIE IS NOT INCLUDED IN THE WATCH.

IN THE NEBRASKA PANHANDLE...THE WATCH AFFECTS SCOTTS BLUFF...
BANNER...KIMBALL...BOX BUTTE...CHEYENNE AND SOUTHERN SIOUX COUNTIES.
THIS INCLUDES SCOTTSBLUFF...ALLIANCE...SIDNEY AND KIMBALL.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING IN AND CLOSE TO THE
WATCH AREA. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION
STATEMENTS FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

WCJIN-WYSE-
BANN
Special weather statement, Jun 10, 2:26 PM MDT, 5 hours 20 minutes before
WYZ066>070-110200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
226 PM MDT THU JUN 10 1999

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WYOMING AND PARTS OF THE
WESTERN NEBRASKA PANHANDLE UNTIL 800 PM...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST WYOMING AND
PARTS OF THE WESTERN NEBRASKA PANHANDLE UNTIL 900 PM...

IN WYOMING...THIS WATCH AFFECTS PEOPLE IN PLATTE...GOSHEN...
LARAMIE AND EASTERN ALBANY COUNTIES. THIS INCLUDES THE
CITIES OF CHEYENNE...PINE BLUFF...TORRINGTON AND WHEATLAND. THE CITY
OF LARAMIE IS NOT INCLUDED IN THE WATCH.

IN THE NEBRASKA PANHANDLE...THE WATCH AFFECTS SCOTTS BLUFF...
BANNER...KIMBALL...BOX BUTTE...CHEYENNE AND SOUTHERN SIOUX COUNTIES.
THIS INCLUDES SCOTTSBLUFF...ALLIANCE...SIDNEY AND KIMBALL.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING IN AND CLOSE TO THE
WATCH AREA. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION
STATEMENTS FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

WCJIN-WYSE-
BANN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:00 PM MDTTornado WarningCYSSioux15 min
Jun 10, 7:29 PM MDTTornado WarningCYSSioux16 min
Jun 10, 8:20 PM MDTTornado WarningCYSSioux30 min
Jun 10, 8:25 PM MDTTornado WarningCYSBox Butte30 min

Nearby

Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.